incredible-marketing Arrow

Blog

What Do I Need to Know About Overamping?

What Do I Need to Know About Overamping?

Overdosing on stimulants such as meth (“overamping”) is something that has gone unrecognized for the most part, until recently. Opioid overdoses are taking over the news cycle and people’s thoughts but the ongoing epidemic of overdoses suggests there needs to be greater awareness of all the challenges facing people with addiction, including those who overdose on stimulants.

The Challenge

Opioid overdoses are characterized by potentially fatal respiratory distress, but overamping can involve many different kinds of symptoms. A recent study of people who inject drugs suggested heroin was the most frequently used drug, followed by methamphetamine. Use of prescription opioids or types of speed were pretty uncommon. People in the study were asked about overamping on stimulants, including methamphetamine and cocaine. Although ‘overdose’ and ‘overamping’ get used interchangeably, the two are not the same.

Symptoms of Overamping

The typical symptoms of people who overamp on stimulants include:

  • Faster heart rate
  • Overheating
  • Extreme anxiety
  • Hypervigilance
  • Extreme agitation
  • Extreme paranoia
  • Hallucinations
  • Seizures
  • Chest pain

The variety of symptoms a person experiences depends on the individual. Some may overlap with many other conditions, making it difficult to identify overamping, and people do not know when to call for emergency services or go to an emergency room.

Harm Reduction

Harm reduction programs where stimulant use is common should consider that overdose education efforts need to include resources for people who experience overamping. The reduction, identification, and response to people who experience overamping is necessary to combat the challenges they face. It is not clear what the risk factors are or how to prevent it from happening. There is no known way to reverse a stimulant overdose, as naloxone, as it does for people who experience an opioid overdose. The best way to prevent overamping from happening is through education and also support of loved ones who struggle with addiction, by providing ways to get them help through recovery programs and services.

Pollini acknowledged, however, that not only are the symptoms of overamping inconsistent and not well recognized, but it is also unclear what the risk factors are, how to prevent it, and how best to respond.

Currently there is no known way to reverse a stimulant overdose, as naloxone does for an opioid overdose. Speaking at a press briefing with Pollini, Dan Ciccarone from the University of California at San Francisco said that a colleague has been evaluating candidates for use as a safer methamphetamine substitution therapy, but all trials have been negative so far.

Addiction is a challenge when a person feels all alone. Serenity was designed to support your journey to recovery so you have people to back you up all the way. We provide a safe space for you to connect with others who are struggling and get individualized help for your specific needs. Whatever your challenges are, we will help you find what you need. Call us 24/7 at our toll-free number: 844-339-6964